Montana, 2011

Winter Storm in Montana, April 21 to 22, 2011

April 21 to 22, 2011 · NWS GGW · 2 events in 2 counties and zones

A heavy wet snow fell over portions of the area, knocking out power and disrupting travel and calving operations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A heavy wet snow fell over portions of the area, knocking out power and disrupting travel and calving operations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 21, 7:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 21, 7:13 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
813 PM MDT THU APR 21 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...NONE TONIGHT. ALL ELEMENTS ARE ON TRACK THIS EVENING.
PRECIPITATION IS MOVING INTO THE SOUTHWESTERN ZONES ON TIME AND
SHOULD SLOWLY SPREAD TO THE NORTH AND EAST OVERNIGHT.  PROTON

ANOTHER CHALLENGING STORM SYSTEM WILL AFFECT THE AREA OVER THE
NEXT 24 TO 36 HOURS. THE MODELS SEEM TO BE SLOWING THIS SYSTEM
UP...WHICH OCCURS OFTEN THIS TIME OF YEAR.

SHOWERS AND THUNDERSTORMS ARE STARTING TO SPREAD INTO WESTERN
WYOMING AND SOUTH-CENTRAL MONTANA THIS AFTERNOON. THIS PRECIP WILL
CONTINUE TO BLOSSOM AS IT MOVES EAST-NORTHEAST ACROSS EASTERN
MONTANA AND INTO THE DAKOTAS. THE DEFORMATION ZONE WITH THIS SYSTEM
WILL SPREAD INTO THE SOUTHERN ZONES LATE TONIGHT BRINGING THE
HIGHEST QPF/S IN EASTERN MT PROBABLY JUST SOUTH OF THE SOUTHERN
ZONES WITH TOTALS CLOSE TO AN INCH LIKELY. TEMPS DON/T SUPPORT SNOW
UNTIL LATE TONIGHT WHERE ENOUGH COLD AIR MOVES INTO MAINLY THE
WESTERN HIGHER ELEVATIONS (I.E THE LITTLE ROCKIES AND PETROLEUM
COUNTY). ON FRIDAY...COLDER AIR MOVES IN AT THE MID LEVELS AND
INTENSITY MAY KEEP PRECIP AT LEAST MIXED WITH SNOW IN PARTS OF THE
SOUTHERN ZONES. ENOUGH SNOW LOOKS TO FALL IN WIBAUX COUNTY THAT A
WINTER WEATHER ADVISORY IS WARRANTED...AND WILL ISSUE WITH THIS
PACKAGE.

PRECIP LOOKS TO WIND DOWN FROM NORTHWEST TO SOUTHEAST WITH THE NAM
HAVING THE BEST TIMING (AGAIN SLOWER IS BETTER) FRIDAY NIGHT.

ON SATURDAY...CONDITIONS START OUT MUCH MORE CALM BUT WITH A
NORTHWEST FLOW ALOFT (AND A BIT UNSTABLE)...CUMULUS CLOUDS WILL
QUICKLY BUILD AND SOME SHOWERS COULD OCCUR BY THE AFTERNOON. JAMBA

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE MAIN JETSTREAM IS TO OUR S MOST OF THE TIME...HOWEVER ENOUGH
ENERGY IN THE N BRANCH OF THE JET WITH AN INCOMING SYSTEM TUE/TUE
NIGHT FOR A CHANCE OF SHOWERS. CMC GEM IS AN OUTLIER WITH A MUCH
WETTER AND STRONGER SYSTEM.

THICKNESSES ARE IN THE 540S DM...INDICATIVE OF TEMPS THAT WILL BE
AROUND NORMAL...WITH PRECIP TYPES SHOULD BE LIQUID FORM.

SHORTWAVE RIDGING FOLLOWS THIS SYSTEM. AT THE END OF THE PERIOD
THOUGH...MODELS INDICATING A MODERATELY STRONG SHORTWAVE SYSTEM
FROM THE W FOR A CHANCE OF SHOWERS. TIMING DIFFERENCES AS WOULD BE
EXPECTED...MODELS PROBABLY TOO FAST IN GENERALLY...SO CURRENT POPS
GRIDS ARE OK. SIMONSEN

PREVIOUS LONG TERM ...SATURDAY NIGHT THROUGH THURSDAY...A RIDGE
ACROSS THE PACIFIC NORTHWEST WILL MOVE ONTO THE PLAINS RAISING
TEMPERATURES. MEANWHILE...ANOTHER PACIFIC TROUGH WILL BEGIN
THROWING OFF SHORTWAVE ENERGY WITH THE MAIN ONE COMING THROUGH
MONDAY EVENING THROUGH TUESDAY. THIS MAY BE ABLE TO SPARK OFF SOME
THUNDER DURING THE AFTERNOONS WITH INTERMITTENT RAIN SHOWERS
MONDAY AND TUESDAY. THE FULL TROUGH SHOULD MOVES THROUGH BY
TUESDAY WITH A SLIGHT COOL DOWN BEHIND IT.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... FLOW BECOMES SPLIT WITH
MONTANA EXPERIENCING MORE OF THE NORTHERN RIDGE OF THE FLOW.
TEMPERATURES SHOULD RISE TO NEAR NORMAL FOR THE SEASON WITH
REDUCED CHANCES FOR RAIN.

THURSDAY ONWARD... PACIFIC TROUGH MOVES ONSHORE... BRINGING A
SOMEWHAT FAST MOVING SYSTEM THROUGH THE AREA. ASSOCIATED COLD
FRONT SHOULD BRING A CHANCE FOR PRECIPITATION MID DAY THURSDAY INTO
FRIDAY MORNING. DROPPED TEMPERATURES SLIGHTLY ON THURSDAY AND
THURSDAY NIGHT COMPARED TO MOST GUIDANCE DUE TO THE COLD FRONT AND
PRECIPITATION CHANCES IN THE REGION. JB/GAH

&&

.AVIATION...
INITIAL VFR CONDITIONS WILL GRADUALLY WORSEN TO MVFR AFTER
MIDNIGHT AS INCREASING MID/HIGH LEVEL CLOUDS SIGNAL BETTER
CHANCES FOR RAIN AND SNOW DEVELOPING ACROSS MOST OF THE AREA THROUGH
THIS TAF PERIOD. SHOULD SEE CEILINGS LOWER AROUND 2K FT AGL...WITH
VISIBILITIES OF 3 TO 5 MILES...AND A FEW IFR AREAS BELOW 3 MILES.
SIMONSEN/BMICKELSON

&&

.HYDROLOGY...
MODERATE TO MINOR FLOODING CONTINUES ON THE MILK RIVER. HOWEVER...
LEVELS ARE SLOWLY FALLING AND SHOULD CONTINUE TO GENERALLY IMPROVE
FOR THE NEXT COUPLE WEEKS. SIGNIFICANT SNOW IS STILL ON THE GROUND
OVER SOUTHWEST SASKATCHEWAN...NORTHERN BLAINE... PHILLIPS... AND
VALLEY COUNTIES... AND THIS SNOW MELT WILL IMPACT THE LOWER MILK
RIVER OVER THE NEXT COUPLE WEEKS.

WATER LEVELS WILL CONTINUE TO SLOWLY FALL ALONG THE MILK RIVER AT
TAMPICO...GLASGOW AND NASHUA. TAMPICO FELL BELOW THE MAJOR FLOOD
STAGE OF 27 FEET ON WEDNESDAY. GLASGOW IS EXPECTED TO CONTINUE
DROPPING THROUGH THE WEEK...POSSIBLY REACHING THE MINOR FLOODING
STAGE THIS WEEKEND. NASHUA WILL REMAIN ABOVE MINOR FLOOD STAGE OF
20 FEET INTO NEXT WEEK.

THE AREAL FLOOD WARNING FOR EASTERN PHILLIPS AND MOST OF VALLEY
COUNTIES CONTINUES. WATER LEVELS ON THE UPPER REACHES OF CREEKS
FLOWING INTO THE MILK VALLEY HAVE SUBSIDED... WITH FLOODING
CONTINUING WHERE THESE CREEKS ENCOUNTER THE MILK RIVER. THIS
INCLUDES BEAVER CREEK FROM THE SACO FLATS THROUGH HINSDALE. THE
WATER LEVELS ON THE FRENCHMAN RIVER NEAR THE CANADIAN BORDER HAVE
BEEN DROPPING BUT THESE LEVELS ARE EXPECTED TO FLUCTUATE OVER THE
NEXT FEW WEEKS AS SNOW MELT TO THE NORTH CONTINUES.

IN BLAINE COUNTY RECENT SNOWMELT HAS OCCURRED AND IS RUNNING OFF
INTO SMALLER CREEKS AND STREAMS THAT ARE TRIBUTARIES TO THE MILK
RIVER. WATER LEVELS WILL RISE ON THE MILK RIVER OVER THE NEXT FEW
DAYS. THE HIGHER WATER IS EXPECTED TO REACH MALTA BY EARLY NEXT
WEEK. AT THIS TIME IT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. AES

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY
NIGHT FOR WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 21, 2:02 PM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT THU APR 21 2011

MTZ016-017-059-061-221200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
302 PM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR VALLEY AND NORTHEAST
PHILLIPS COUNTIES. FLOODING WILL CONTINUE ON THE MILK RIVER AND
THE NORTHERN TRIBUTARIES FOR THE NEXT FEW WEEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-060-221200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
302 PM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL AFFECT THE AREA TONIGHT AND FRIDAY. THERE IS
A POTENTIAL FOR ACCUMULATING SNOW...DEPENDING ON TEMPERATURES
FRIDAY. THE AREAS MOST LIKELY TO SEE ACCUMULATING SNOW FROM THIS
STORM WILL BE HIGHER ELEVATION AREAS LIKE THE LITTLE ROCKY
MOUNTAINS...BIG SHEEP MOUNTAINS...WIBAUX...PETROLEUM AND WESTERN
GARFIELD COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
WIBAUX COUNTY FOR FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wibaux

When
April 21, 11:00 PM MST to April 22, 8:00 PM MST
Where
Wibaux forecast zone
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

In the southern portion of the county, spotters reported that the storm began with rain that changed to sleet, then snow. 1.5 inches of new snow fell, and coupled with strong winds, visibilities were down to a quarter of a mile.

Winter Storm, Petroleum

When
April 22, 12:00 AM MST to 7:44 PM MST
Where
Petroleum forecast zone
Reported by
Fire Department/Rescue
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Eleven power lines were downed between Winnett and Mosby from the wet/heavy snow. Visibility was also reported to be down to 300 yards. 4 power poles were snapped on Highway 244 due to the heavy snow and 20 to 30 mph winds. 4 inches of snow was reported in the Winnett and Flatwillow areas. At 2044 MST, the Winnett Fire Cheif reported at least 6 to 8 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309159, 290230.